Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 229, NWS Morristown, TN

July 26, 2004Grainger County, Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 26, 2004, 6:32 PM EDT for Grainger County, Hamblen County, Tennessee. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2004, 6:32 PM EDT (22:32 UTC)
Expired
Jul 26, 2004, 7:15 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Grainger County, TN, Hamblen County, TN

The radar

The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:55 PM EDTHAIL 1.753 S Morristown, TNGOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC.
Jul 26, 6:55 PM EDTHAIL 1.753 S Morristown, TNGOLF BALL HAIL ON MAPLE VALLEY ROAD. REPORTED BY PUBLIC.
Jul 26, 7:05 PM EDTTSTM WND DMG2 Nw Morristown, TNTREE DOWN ON SPOUT SPRINGS ROAD.
Jul 26, 7:05 PM EDTTSTM WND DMG2 Nw Morristown, TNTREE DOWN ON SPOUT SPRINGS ROAD.
Jul 26, 7:10 PM EDTTSTM WND DMGRutledge, TNTREES DOWN ON BOWEN ROAD AND LOCUST ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 262232
SVRMRX
TNC057-063-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE
  HAMBLEN COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF MORRISTOWN TO 
  4 MILES SOUTH OF RUTLEDGE...MOVING NORTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUTLEDGE AROUND 640 PM EDT
  MORRISTOWN AROUND 645 PM EDT
  RUSSELLVILLE AROUND 705 PM EDT
  THORN HILL AROUND 715 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3638 8328 3629 8326 3632 8317 3634 8317
      3625 8309 3624 8309 3614 8322 3619 8356
      3610 8366 3615 8371 3633 8367 3636 8346
      3641 8342 3641 8333

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 3:35 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT MON JUL 26 2004

.SHORT TERM...TODAY AND TONIGHT...VERY ACTIVE WEATHER PATTERN IN
STORE FOR THE NEXT 24 HOURS AS A WEAK SURFACE BOUNDARY STARTS TO
MOVE ACROSS THE TENNESSEE VALLEY ACCOMPANIED BY A RATHER STRONG
UPPER LEVEL LOW LOCATED OVER THE GREAT LAKES STATES. THIS U/L LOW
WILL SWING SPOKES OF ENERGY THROUGH THE REGION IN THE OVERNIGHT AND
WILL ENHANCE LIFT ALREADY PROVIDED BY THE SURFACE BOUNDARY TO POP
OFF MORE SHOWERS AND THUNDERSTORMS. MORNING SOUNDINGS INDICATED VERY
HIGH PWS BETWEEN 1.8 AND 2.1 INCHES. WITH THIS MOIST OF AN
ATMOSPHERE...AND THE SLOW MOVEMENT OF THE STORMS ALREADY DEVELOPING
TODAY...VERY HEAVY RAIN IS POSSIBLE. ONE COMPLEX OF STORMS NOW JUST
ENTERING THE CWA STRETCHING FROM JUST WEST OF A PIKEVILLE TO TRACY
CITY LINE IS PRODUCING RAIN AT THE RATE 0.75 TO 1.5 INCHES PER HOUR
DUE TO ITS SLOW MOVEMENT. SEVERE WEATHER IS NOT VERY LIKELY AT THIS
TIME DUE TO LIMITED INSTABILITY AS LITTLE SURFACE HEATING OCCURRED
TODAY AND THERMODYNAMIC PROFILES ARE MOSTLY IF NOT COMPLETELY MOIST
ADIABATIC...THUS INDICATING POOR LAPSE RATES.

FOR THE FORECAST...HAVE GENERALLY GONE HIGH LIKELY TO CATEGORICAL TO
START THE PERIOD MIRRORING CURRENT RADAR TRENDS. WITH LITTLE ACTION
PERSISTING IN THE CENTRAL VALLEY...HAVE ONLY STARTED WITH 60-70 POPS
THERE BUT FEEL THE ACTION NOW ROLLING OFF THE PLATEAU WILL START TO
CREATE MORE TSRA IN THE VALLEY AND HAVE GONE CATEGORICAL POPS AREA
WIDE INTO THE EVENING HOURS. IT SHOULD BE NOTED THAT THROUGHOUT THE
PERIOD...FORECASTED POPS ARE GOING TO BE RUNNING SLIGHTLY BELOW MOS
DUE TO THE GFS GOING WITH NEAR 100 POPS MANY LOCATIONS. HIGHEST POPS
TONIGHT AND INTO TOMORROW WILL BE SEEN IN THE MOUNTAINS AND NE ZONES
AS THERE WILL BE ADDED LIFT PROVIDED BY THE MOUNTAINS. THE GFS HAS A
RATHER LARGE SWATH OF PRECIP DEVELOPING OVER THE MOUNTAINS FROM 03Z
TO 12Z AND MOVING NORTHWARD. THOUGH SOME OF THIS MAY BE SOME FORM OF
FEEDBACK ON THE GFS (WHICH IS MAKING THE OVERNIGHT POPS SO HIGH IN
THE MODEL)...AM BUYING INTO THE PLACEMENT OF HEAVIER PRECIP...BUT
NOT THE RATHER HIGH AMOUNTS. LATER IN THE DAY TOMORROW...PRECIP WILL
DIMINISH FROM WEST TO EAST AND THUS HAVE TAPERED POPS ACCORDINGLY
ALL THE WAY DOWN TO SLIGHT CHANCE BY 21Z IN THE WESTERN COUNTIES.

WILL NOT ISSUE A FLOOD WATCH AT THIS TIME AS THERE IS NOT WIDESPREAD
COVERAGE OF RAIN. THOUGH SOME STORMS ARE PRODUCING HEAVY RAIN
LOCALLY...FEEL THIS IS BETTER HANDLED BY LOCALLY HEAVY RAINFALL
POSSIBLE IN THE ZONES THIS EVENING AND TONIGHT AND THEN BY ANY
URBAN/SMALL STREAM FLOOD STATEMENTS OR FLASH FLOOD WARNINGS AS
NEEDED BY THE EVENING CREW.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...PRECIP ASSOCIATED WITH
THE COLD FRONT WILL LINGER INTO TUESDAY EVENING BEFORE ENDING
OVERNIGHT.  WE WILL BE BETWEEN SYSTEMS WEDNESDAY AND THURSDAY AND
EXPECT MAINLY DIURNAL TYPE CONVECTION.  A WAVE WILL MOVE UP FROM THE
SOUTH ON FRIDAY FOR SCATTERED CONVECTION...BUT THE NEXT SYSTEM OF
SIGNIFICANCE IS PROGGED INTO THE AREA FOR THE WEEKEND.  TIMING AND
POSITION...AS USUAL...REMAIN IN QUESTION...BUT AS THE LOW AND
ASSOCIATED COLD FRONT APPROACH THE AREA SCATTERED
SHOWERS/THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE MRX AREA.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  82  67  89 /  80  40  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  79  64  85 /  80  50  20  20
OAK RIDGE, TN                       69  80  64  84 /  80  50  10  20
TRI CITIES AIRPORT, TN              68  76  62  82 /  90  80  20  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GODSEY/BB/MJB
Hazardous weather outlook, Jul 26, 4:14 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EDT MON JUL 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-271000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
414 AM EDT (314 AM CDT) MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT CONTINUING THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EVENING.  DUE TO THE ABUNDANT MOISTURE AND INSTABILITY...SOME OF
THE THESE STORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS.
SINCE THE THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREAS...LOCALIZED
HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW
LYING AREAS...ROADWAYS...AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OF THE AREA TUESDAY
PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR
TOMORROW MORNING.  HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POTENTIAL OF LOCALIZED FLASH FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:04 PM EDTFlash Flood WarningMRXGreene116 min
Jul 26, 6:56 PM EDTSevere Thunderstorm WarningMRXBlount49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.